Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Columbia, SC

August 14, 2004Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2004, 11:27 PM EDT for Orangeburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 11:27 PM EDT (03:27 UTC)
Expired
Aug 15, 2004, 12:15 AM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 150327
SVRCAE
SCC075-150415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1126 PM EDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEESES...AND     
  MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BY 1145 PM EDT
  WOODFORD BY MIDNIGHT EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3368 8101 3364 8100 3360 8103 3347 8109
      3352 8129 3357 8128 3367 8116 3370 8106
      3370 8104

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:01 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 8:01 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT SAT AUG 14 2004

.UPDATE...
UPDATING POPS TO ACCOUNT FOR CONVECTION OVER CWA. WEAK UPPER LEVEL
SHORT WAVE MOVING OVER LINGERING FRONTAL BOUNDARY FIRING UP
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION...
TONIGHT THROUGH MONDAY NIGHT. CHARLEY IS NOW GONE BUT REMNANTS OF
OLD FRONTAL BOUNDARY REMAIN OVER THE CAE CWA LATE THIS AFTERNOON AND
WILL CONTINUE IN THE AREA SUNDAY AND MONDAY. ETA SHOWS WEAK SURFACE
LOW PRESSURE DEVELOPING ON THE OLD FRONT THIS EVENING. CAE 88D IS
PICKING UP SOME WIDELY SCATTERED SHOWERS AS WELL. ALTHOUGH ETA
SHOWING MARGINAL INSTABILITY THIS EVENING WITH A 2-3 DEGREE MID
LEVEL CAP...DECIDED TO INCLUDE A 20 PERCENT CHANCE OF SHOWERS UNTIL
CLOSE TO MIDNIGHT. IF ENOUGH BREAKS OCCUR...ATMOSPHERE COULD BECOME
UNSTABLE ENOUGH FOR A FEW THUNDERSTORMS AS WELL. SO WILL ALSO
INCLUDE. OLD FRONT REMNANTS ALSO ON SUNDAY AND WILL HAVE ANOTHER
20 PERCENT CHANCE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
WEAK REMNANTS OF OLD FRONT EXTEND INTO MONDAY BUT DYNAMICS ARE
PRETTY WEAK. A WEAK SHORT WAVE SCRAPES THE NORTHERN PART OF THE
CWA MONDAY. SO DECIDED TO KEEP A 20 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR JUST THE AFTERNOON HOURS MONDAY. OTHERWISE...WILL
KEEP TEMPERATURES A BIT BELOW NORMAL.

TUESDAY THROUGH SATURDAY. NO REAL CHANGES TO CURRENT EXTENDED
PACKAGE. EAST COAST UPPER TROUGH EARLY IN PERIOD IS REPLACED BY
UPPER RIDGE BY THE WEEKEND. GFS LONG RANGE GENERATES UPPER LOW
FRIDAY AND SATURDAY. LOCATION WELL WEST OF HERE COULD OPEN UP
MORE GULF MOISTURE OR TROPICAL MOISTURE. FAIRLY TYPICAL FOR
AUGUST AND WILL HAVE TO WAIT AND SEE IF MORE TROPICAL SYSTEMS
DEVELOP. BUT GFS LONG RANGE DOES BRING A WEAK FRONTAL SYSTEM
INTO THE AREA SATURDAY. OTHERWISE...TEMPERATURES LOOK LIKE THEY
WILL BE NEAR NORMAL.

CENTER OF CHARLEY OVER EASTERN NC. NO SIGNIFICANT WIND AT CAE OR
AGS. LOWER STRATUS DECK ACROSS PORTIONS OF THE FORECAST AREA THIS
MORNING HAS DISSIPATED. BREAKS IN THE CLOUDS ALLOWING ENOUGH HEATING
TO PRODUCE SOME ADDITIONAL CUMULUS. INSTABILITIES WEAK WITH BELOW
NORMAL AFTERNOON TEMPS...PLUS SOME SUBSIDENCE ON BACK SIDE OF
CYCLONE...AND VAPOR IMAGERY INDICATIONS OF SOME DRY AIR ALOFT
ENTERING WESTERN HALF OF STATE. HOWEVER...SOME DIURNAL SH/TSRA
POSSIBLE...AND CURRENT RADAR INDICATING SCATTERED SHOWERS STRETCHING
FROM AIKEN COUNTY BACK TOWARDS AGS VICINITY...MOVING SLOWLY ENE.
UPPER ENERGY ALONG WITH MOISTURE PLUME AND SURFACE TROUGH CURRENTLY
STRETCHED ACROSS EASTERN GULF OF MEXICO AND CENTRAL FLORIDA
VICINITY...TO SHIFT TO THE NE LATER TONIGHT AND EARLY SUNDAY. IT
APPEARS THAT THE BULK OF MOISTURE/UPPER ENERGY TO REMAIN TO THE
SOUTH AND EAST OF OUR FORECAST AREA (FA)...BUT SOME LOW TO MID LEVEL
CLOUDINESS MAY ENTER FA. LIGHT WINDS EXPECTED OVERNIGHT...THEREFORE
THERE IS SOME FOG POTENTIAL IF SKIES REMAIN MOSTLY CLEAR...BUT
CONFIDENCE LOW DUE TO AFOREMENTIONED FACTORS. MOS BULLETINS
INDICATING TREND TOWARDS SOME REDUCTION IN CEILINGS/VISIBILITIES AT
CAE/AGS. BOTH ETA/GFS INDICATING SOME POTENTIAL FOR A SE LOW LEVEL
FLOW LATE TONIGHT...A FAVORABLE FLOW FOR SOME LOW STRATUS
DEVELOPMENT. MAY THROW IN A TEMPO GROUP.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99/99
Hazardous weather outlook, Aug 14, 5:30 AM EDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
530 AM EDT SAT AUG 14 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
530 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR TODAY...
A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY...
HURRICANE CHARLEY WILL MOVE NORTH-NORTHEAST ALONG THE SOUTH CAROLINA
COAST EARLY THIS MORNING...THEN MAKE LANDFALL NEAR CAPE ROMAIN BY
LATE MORNING. RAINFALL AMOUNTS WILL GENERALLY BE AROUND ONE INCH
WITH SOME LOCALLY HEAVIER AMOUNTS FROM 2 TO 4 INCHES. THIS MAY CAUSE
SOME LOCALIZED FLOODING. FOR FURTHER UPDATES ON CHARLEY...REFER TO
THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

LCV

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.